Reply To: Thalassemia, gout, uric acid, and allopurinol

Stopping Gout Together Forums Help My Gout! The Gout Forum Thalassemia, gout, uric acid, and allopurinol Reply To: Thalassemia, gout, uric acid, and allopurinol

#2565
d q
Participant


Hi Keith,

I’d like to start by thanking you for all your advice / information.
This site and forum has provided invaluable advice for us gout sufferers.

With regards to our thread;

1. A tablet or two of Allopurinol a day for life to keep gout and further complications at bay is certainly a very small price to play. I’m not quite sure what the ‘long long’ term effects of Allopurinol is on the body beyond the immediate treatment start side effects but let’s hope that these are not anything to worry about.

2. I’ve had another chat with my haematologist about the situation and he has confirmed that there should be no issues with me taking Allopurinol however anyone who does have thalassemia should definitely consult their haematologist first to be sure as their conditions may differ.

3. Thanks for this. I am however a little curios as to what you mean by ‘uric acid produced by our own flesh (do you mean by cell breakdown / cell death)? I was under the impression that uric acid in foods isn’t that much anyway so this will impact minimally and most uric acid is produced during cell death. Can you explain a little further?

4. Speaking of pain control, I was hit with a gout attack yesterday and immediately started Naproxen 500mg twice a day and it seems as if I have dodged the bullet. The pain is very minor and the inflammation seems to be coming down all in just 2 days. Like you have mentioned, it is imperative to detect an attack as soon as possible and strike back with all your medication artillery to keep the attack as small as possible.

Could the above attack be the result of my recent Allopurinol dose increase? I went from 100mg daily to 200mg daily? My Uric Acid levels on 100mg was 555 ummol and my rheumatologist increased this dose to 200mg about 2 weeks ago to drop uric acid levels further. Could it be that the dose increase caused some crystal dissolving to occur? Will this be the first of many more to come?

Once again, thank you so much Keith for all your help.
You are amongst the best contributions to the gout arthritis industry.

Regards,
James